Florida, 2012

Damaging Wind in Florida, August 28, 2012

August 28, 2012 · NWS MLB · 2 events in 1 county or zone

A severe thunderstorm developed in the residual moist and unstable airmass in the wake of Tropical Storm Isaac, producing both severe winds and a funnel cloud in central to northern Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm developed in the residual moist and unstable airmass in the wake of Tropical Storm Isaac, producing both severe winds and a funnel cloud in central to northern Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 28, 9:35 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 28, 9:35 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1035 AM EDT TUE AUG 28 2012

.DISCUSSION...

...AFTERNOON SHOWERS AND STORMS WITH LOCALLY HEAVY RAINFALL...

MORNING CAPE SOUNDING SHOWS HIGH MOISTURE WITH PWATS 2.2 INCHES AND
DEEP SOUTHERLY FLOW ON THE BACKSIDE OF TC ISAAC APPROACHING THE LA
COAST. THERE WILL BE CONSIDERABLE CLOUDINESS BUT WILL SEE BETTER SFC
HEATING THAN PREVIOUS DAYS SO WILL MAINTAIN LIKELY (60-70 PERCENT)
POPS FOR ABOVE NORMAL COVERAGE OF SHOWERS AND STORMS LIFTING SOUTH
TO NORTH.

ALTHOUGH THE RAINS TODAY WILL NOT BE DIRECTLY ASSOCIATED WITH TC
ISAAC...THERE SHOULD BE NARROW NORTH-SOUTH BANDS OF HEAVY RAIN THAT
DEVELOP THIS AFTN PRODUCING UP TO 2 INCHES IN SOME AREAS. THE FOCUS
LOOKS TO BE ACROSS NORTH AND INTERIOR SECTIONS FROM VOLUSIA AND LAKE
COUNTIES SOUTHWARD ACROSS METRO ORLANDO AND OSCEOLA. OF COURSE...
ADDITIONAL RAINFALL ACROSS OKEECHOBEE AND THE TREASURE COAST WILL
QUICKLY BECOME RUNOFF AS THE GROUND IS SATURATED THERE. BECAUSE OF
THIS HAVE RAISED THE THREAT FOR FLOODING TO MODERATE ACROSS OUR
SOUTHERN FA.

LOW LEVEL WIND FIELDS WILL DECREASE THROUGH THE DAY BUT WITH SOME
SFC HEATING THINK WE SHOULD SEE SOME GUSTS...UP TO 30 MPH POSSIBLE.
MAX TEMPS WILL BE WARMER THAN PREVIOUS DAYS REACHING THE LOWER 90S
EXCEPT UPPER 80S NEAR THE COAST SOUTH OF THE CAPE.

&&

.AVIATION...
AREAS OF MVFR CIGS WILL LIFT BY 16Z. MOIST SOUTHERLY FLOW WILL
SUPPORT SCATTERED TO NUMEROUS SHOWERS AND STORMS WITH TEMPO IFR/MVFR
CONDS THIS AFTN ESP DAB/SFB/MCO/ISM/LEE. COULD SEE SOME GUSTY WINDS
UP TO 30 KNOTS BOTH CONVECTIVE (WITHIN STORMS) AS WELL AS NON
CONVECTIVE AS SFC HEATING MIXES DOWN SOME STRONGER WIND GUSTS.

&&

.MARINE...
SOUTH WINDS AROUND 15 KNOTS WITH SEAS 3 TO 5 FEET NEARSHORE AND UP
TO 6 FEET OFFSHORE. WILL ALLOW SMALL CRAFT ADVISORY TO EXPIRE AND
REPLACE WITH CAUTION HEADLINE OFFSHORE THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  76  91  76 /  70  40  60  30
MCO  90  76  93  75 /  70  30  60  30
MLB  88  76  91  76 /  70  30  50  30
VRB  89  77  91  76 /  60  30  50  30
LEE  90  77  93  76 /  70  30  70  30
SFB  90  77  93  77 /  70  30  60  30
ORL  90  77  93  77 /  70  30  60  30
FPR  89  77  91  75 /  60  30  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

UPDATES...KELLY
IMPACT WX...MOSES
Hazardous weather outlook, Aug 28, 10:04 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1104 AM EDT TUE AUG 28 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-290315-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1104 AM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A MOIST SOUTHERLY FLOW OVER THE REGION TODAY WILL BRING NUMEROUS
SHOWERS AND STORMS ACROSS EAST CENTRAL FLORIDA TODAY. BETTER
DAYTIME HEATING WILL ALLOW ACTIVITY TO DEVELOP BY LATE MORNING
WITH STORMS MOVING OFF TO NORTH TO NORTHEAST AROUND 20 TO 25 MPH
OVER THE AREA THROUGH THE AFTERNOON AND EVENING. MAIN IMPACTS
FROM ANY THUNDERSTORM ACTIVITY WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL.

.FLOOD IMPACT...
WHILE SHOWERS AND STORMS WILL MOVE QUICKLY ACROSS THE REGION
TODAY...THE SOUTH TO NORTH MOTION WILL LEAD TO SEVERAL STORMS
TRAINING ACROSS ONE LOCATION IN A SHORT AMOUNT OF TIME...PRODUCING
LOCALLY HEAVY RAINFALL UP TO 2 TO 3 INCHES. THIS COULD PRODUCE
MINOR FLOODING OF LOW LYING AND URBAN AREAS...ESPECIALLY ACROSS
THE TREASURE COAST AND OKEECHOBEE COUNTY WHERE THE GROUND IS
ALREADY SATURATED FROM HEAVY RAINFALL AMOUNTS OVER THE PAST 24
HOURS.

.RIP CURRENT IMPACT...
BREEZY SOUTH-SOUTHEASTERLY FLOW WILL CONTINUE TO PRODUCE ROUGH SURF
AND A STRONG STRONG CURRENT FLOWING PARALLEL TO THE SHORELINE. THESE
FACTORS WILL MAKE THOSE WHO ENTER THE WATERS SUSCEPTIBLE TO RIP
CURRENTS. IF YOU DO ENTER THE WATER TODAY...ONLY DO SO WITHIN
SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AND STORMS WILL MOVE QUICKLY TOWARD THE NORTH TO
NORTHEAST ACROSS THE AREA TODAY...AROUND 20 TO 25 MPH. ANY STORMS
THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 35
KNOTS OVER INLAND LAKES...THE INTRACOASTAL AND LOCAL ATLANTIC WATERS.

.WIND AND SEA IMPACT...
SMALL CRAFT SHOULD EXERCISE CAUTION FOR THE WATERS BEYOND 20 NM
TODAY AS SOUTHERLY WINDS AROUND 15 KNOTS WILL KEEP SEAS AROUND 4
TO 6 FEET. WINDS AND SEAS WILL SLOWLY SUBSIDE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SOUTHERLY FLOW WILL CONTINUE TO MAINTAIN DEEPER MOISTURE AND
HIGHER COVERAGE OF AFTERNOON THUNDERSTORMS ACROSS THE AREA
WEDNESDAY. RAIN CHANCES WILL THEN DECREASE FROM LATE WEEK INTO THE
WEEKEND AS DRIER AIR IS FORECAST TO GRADUALLY BUILD INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

MOSES

In the hours before

Local storm report, Aug 28, 11:13 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1213 PM EDT TUE AUG 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     TORNADO          5 W VERO BEACH          27.65N 80.48W
08/27/2012                   INDIAN RIVER       FL   NWS STORM SURVEY

            F-0 TORNADO TOUCHED DOWN AT 1103AM JUST SOUTHEAST OF FIRE
            STATION 7 ON 12TH ST NEAR 82ND AVE, MOVED RAPIDLY NNW
            IMPACTING VERO PALM ESTATES, COUNTRYSIDE MOBILE HOME PARK
            AND PARADISE PARK LIFTING NEAR 86TH AVE AND 26TH ST FOR A
            TOTAL OF 1.6 MILES, MAXIMUM WIDTH OF 180 YARDS AND
            MAXIMUM WINDS OF 80 TO 85 MPH. THE TORNADO PRODUCED A
            DISCONTINUOUS DAMAGE PATH PRODUCING MINOR DAMAGE TO 62
            STRUCTURES AND MAJOR DAMAGE TO 33 STRUCTURES. THE TORNADO
            WAS ON THE GROUND FOR 2 MINUTES, LIFTING AT 1105 AM.

&&

KELLY
Special weather statement, Aug 28, 1:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT TUE AUG 28 2012

FLZ054-059-064-281930-
INDIAN RIVER-MARTIN-ST. LUCIE-
231 PM EDT TUE AUG 28 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER INDIAN RIVER COUNTY...MARTIN COUNTY...ST.
LUCIE COUNTY...

* UNTIL 330 PM EDT.

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STORMS DEVELOPING ALONG THE COAST FROM STUART TO HOBE
SOUND...MOVING NORTH AT 15 TO 20 MPH.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP NORTHWARD ALONG THE COAST
OF ST LUCIE AND INDIAN RIVER COUNTIES THROUGH MID TO LATE AFTERNOON.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. A QUICK BURST
OF HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

LAT...LON 2696 8053 2741 8068 2756 8068 2756 8073
      2780 8081 2782 8042 2759 8032 2759 8031
      2743 8027 2721 8015 2697 8013 2695 8015
TIME...MOT...LOC 1827Z 185DEG 13KT 2701 8022

RL
Special weather statement, Aug 28, 2:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
311 PM EDT TUE AUG 28 2012

FLZ045>047-053-147-282000-
NORTHERN BREVARD COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD
COUNTY-
311 PM EDT TUE AUG 28 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER NORTHERN BREVARD COUNTY...SOUTHEASTERN
ORANGE COUNTY...NORTHEASTERN OSCEOLA COUNTY...SOUTHEASTERN SEMINOLE
COUNTY...

* UNTIL 400 PM EDT.

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM LAKE MARY
JANE TO SATELLITE BEACH...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE INDIAN HARBOUR BEACH...KENNEDY SPACE CENTER...CANAVERAL
GROVES AND KLONDIKE BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2836 8060 2812 8057 2814 8062 2820 8064
      2814 8063 2841 8127 2880 8106 2861 8099
      2861 8096 2879 8097 2879 8079 2871 8071
      2873 8070 2879 8075 2880 8073 2859 8057
      2846 8052
TIME...MOT...LOC 1910Z 205DEG 24KT 2846 8113 2844 8084
          2823 8062

RL

The radar

The Melbourne radar (KMLB), 20 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Brevard

When
August 28, 2:15 PM EST
Where
Brevard County, 2.29 mi NW of Bonaventure
Reported by
Trained Spotter
Coordinates
28.290, -80.710

A SKYWARN spotter observed a funnel cloud just southwest of Merritt Island and southeast of Rockledge. The funnel was observed to be moving north, inland of US Highway 1.

Thunderstorm Wind, Brevard

When
August 28, 2:44 PM EST
Where
Brevard County, 4.1 mi NE of Titusville
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.640, -80.750

U.S. Air Force Wind Tower 714 at the Kennedy Space Center recorded a wind gust of 57 kts/66 mph during a severe thunderstorm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395838, 395841.